Little White Pills

The true purpose of birth control is to prevent pregnancy, however over 60% of women take the Pill for other reasons, often using it to mask existing symptoms. The Pill is often touted as a quick fix for ‘hormonal problems’, and Acne is probably at the top of the list! And we get it – within months your skin can be cleared, PMS can disappear, and periods may “normalise”. Sounds like a dream right? Unfortunately, for many women they may also start to experience a new set of side effects which can sometimes be worse than what they originally started the Pill for in the first place! Altered mental health (such as irrational thoughts, Anxiety or Depression), low Libido, brain fog or a sense of ‘mental numbness’ are all very common (but often not mentioned to you before you take it!) Lots of women don’t ever correlate their new found symptoms to their use of the Pill (maybe because the onset can be a little slow and hard to see where it ever began) therefore many often find themselves being prescribed additional medication down the line (hello Antidepressants) to help with their newfound symptoms. And so begins the viscous medication cycle! Weight gain, headaches and fluid retention is also very common and difficult to shift, no matter how hard you try. But hey….great skin so that’s all that matters right?? **I’m being a little sarcastic here haha. Bear with me**

Now don’t get us wrong – we aren’t against the use of the Pill. It can be a very useful tool in preventing blood loss, reducing excessive endometrial growth (such as in Endometriosis) and helping to flat-line your hormones so your skin can calm down. Oh and it also shuts down your Ovulation completely so there is that too. But it’s all temporary & anyone telling you that the Pill is going to fix your issues long term isn’t telling you the solid truth. Also hands up who is OK to put up with that long list of side effects? Especially in your prime ages of your 20’s or 30’s? We notice in clinic there are a small number of women who are strangely fine with the Pill – no noted side effects at all! We like to call them The Unicorns because it is rare to find this as most women experience some kind of side effect from the Pill. Sometimes it’s manageable & women choose to stay on the Pill for it’s intended purposes. But for those that it isn’t, read on!

I believe this over-use of the Pill to “solve” (and yes I meant to put that in inverted commas) has led to a bit of a backlash of sorts, with an increase in women choosing to take control of their own health and hormones by ditching the pill, or at least ‘taking a break’. It’s exciting to see younger women aren’t shying away from looking at their own health and fertility as much these days and they are looking at it as something to be understood & aware of, not to just ‘take-a-pill-and-forget’. But coming off the Pill can be a bit of a mine-field of Acne breakouts, wild PMS, missing or unpredictable periods. It can take time for things to settle down and Naturopathy really shines at being able to assist this. We use a lot of your past history, current symptoms & blood tests so we can make a plan to balance the issues that trigger your symptoms & prevent them from being a future issue. We can also help guide you how to look after your body & hormonal health long term so you can manage your symptoms naturally. If you are really worried about stopping the Pill on your own, then it is important to get the right help and advice before you decide to go cold turkey on the tablets. Save your face the trauma & get advice first.

What Happens when we stop taking the Pill?

Ok, so you took the first step in re-claiming hormonal health. You’ve had the last little tablet in the packet.

Maybe you want to start trying to have babies soon?

Or perhaps you have grown tired of that ‘numb’ feeling and figured you would rather feel SOMETHING even if it is a little crazy at times instead?

Your skin might be doing so well that you convince yourself you can go it alone (this is super common) or maybe you never had skin problems to begin with and decided it’s time to have a Break off the Pill?

Either way, there’s a million reasons we see women coming off the Pill in clinic, and generally we note that you all tend to feel pretty good for the first 6 weeks or so. It can be a bit of a false sense of wellness as your hormones maybe haven’t ‘switched’ back on yet and you almost feel the same as before! Well…that is because often your hormones look just as flat as they were on the Pill (except now you don’t have synthetic hormones running through your body you can feel even a little better mentally!)

But after about month 2 you might start to notice some changes.  All of a sudden, you can experience some bursts of cystic acne (especially on the cheeks, neck and jaw). This could be new or an old friend returning – but often it starts off as nothing too drastic. Just here and there. It might even start popping up on other areas such as your shoulders, back or chest. Why does this happen? Well, this is often because your Androgen hormone levels were once suppressed on the Pill (so was your Libido) and are now rebounding in full GLEE of being set free! Damn! Not quite what you want but hey you probably feel a lot better! Just not about your face…or your chest….or your shoulders….

Maybe your period has come back too – it could even be super regular! But if it’s still super duper light, often it’s a sign that your Ovulation has not yet kicked back into gear. That means no or low Progesterone production, which means you have no hormonal protection to calm down all those Glee-ful Androgens. This isn’t normal and so your skin really takes the blow. This is the common area we like to call the DANGER ZONE. This is where lots of women panic or give up and run back to the only thing they know worked for their skin – the Pill. Or maybe you try a different type because it “might be better for you”. Nope. It’s such a disappointment because you were SO CLOSE to getting things back on track and finally feeling the amazingness that comes with Ovulating correctly and having healthy hormones AND healthy skin.

Depending on what their cycle was prior to the pill; they might not recognise this new normal. Sometimes your period doesn’t come back at all or returns with a vengeance.  Your hormones feel like they are all out of whack! Other changes might include thinning hair, headaches, higher insulin levels (which can cause weight gain) or even thyroid conditions and nutrient deficiencies. Microbiome dysbiosis and food sensitivities are the cherry on top of the post-pill pie.  For some women on the more extreme end of symptoms, these challenges can take up to a year or more to overcome.  It would have been nice to have been given the heads up before you started taking it, wouldn’t it?!

Unfortunately, all too often these common problems can be too much to handle for some. In hindsight, coming off cold turkey suddenly sounds like a silly thing to do. When you are feeling this way the most logical answer seems to be going back on birth control.  This is where I tell you HOLD ON. Be patient. There is so much you can do to get out of the cycle and begin healing. Try getting to the root of the cause.  Even better, if you haven’t come off the pill yet, but want to, you can definitely get a head start on the healing process. Ideally, working with us I prefer to have at least 1-2 months before you come off the Pill to prepare your body for it and minimise side effects. But if that’s not an option we just get to work wherever we need to.

What can be done to fix Post-Pill problems?

I tend to use a 5-step holistic approach, customised for each woman needing help with the birth control aftermath.

These steps might include:

  • Hormonal and birth control detoxificationgiving the liver a hand with metabolism and clearance
  • Correcting Nutrient Deficiencies (caused by the pill)replenishing zinc, magnesium, B vitamins, vitamin C, to name a few
  • Microbiome Reset (Heal the Gut)
  • Identifying and correcting Hormone imbalancesHerbal and nutritional support
  • Correcting metabolic and/or Thyroid disturbanceslowering insulin levels and/or thyroid-specific treatment

The good news is that these symptoms are not ‘forever symptoms’ and can be addressed no matter what stage you are in. It doesn’t always take a long time to correct these imbalances either – some women need only small levels of support and guidance and they are back on track very quickly!

Our advice to you though is – please don’t despair. You’ve come this far, so now it’s time to continue on the plan to reclaim your hormonal health and find your ‘new normal’. You don’t have to settle for the Pill side effects just because you feel that it is better than the alternative. True hormonal health is on the other side of that hill and you owe it to your body and your mental health to visit there at lease once. I promise the view is nice!

Belinda Waycott
Belinda WaycottNaturopath

Want to get some Help for your Hormones?

Book Online with Naturopath Belinda today to get to the bottom of your issues.
Talking about all things Hormonal & the Pill are some of her favourite topics!
Book Online with Belinda

Hungry for more?

Try this Liver Detoxification supporting Salad!

“This coleslaw is a must for anyone with symptoms of relative oestrogen (hormone)  excess such as fluid retention, weight gain, moodiness, endometriosis or subfertility.  The cabbage and radish both contain a compound know as diindolylmethane (DIM), which helps to remove excess oestrogen through the liver and has also been studied for its effectiveness in combating breast cancer.”

(Recipe adapted by Belinda Kirkpatrick & Ainsley Johnstone – ‘Healthy Hormones: A practical guide to balancing your Hormones’)